When I was diagnosed with Type II about three years ago I was put on 15 mg of Actos which worked very well in lowering my blood sugar. However, I read it causes weight gain and perhaps may not be good for post menapausal women's bones. Anyway, I asked my doctor to change me to another med. He prescribed 500 mg Metformin TR. That was about four or five weeks ago and it is not doing near as good a job as the Actos did.
I also take herbs to help my blood sugar: Alpha Lipoic Acid 200 mg per day; Chromium 200 mg Gymnema sylvestre 250 mg; Vadanyl Sulfate 15 mg. I don't know how much these herbs help.
Any comments out there?

Views: 4988

Reply to This

Replies to This Discussion

I started out on Metformin and now I'm on Metformin 850mg three times a day and Actos 15mg three times a day, Lantus at night and Humulin R during the day when bg levels are over 150. Do the herbs help? I've heard of taking Cinnamon, I have done that but what are the ones for?
That's a lot of meds. Cinnamon capsules gave me indigestion so I stopped using them. I do use real cinnamon powder spice sprinkled into yogart and oatmeal sometimes. It is better than buying the capsules.
I do think that every diabetic should take Alpha Lipoic Acid every day with a meal and some people swear by Gymnema slyvestre but I don't know how much they take. I use the "Sugar Blocker" pills which have a combination of essential herbs for diabetics and I buy it at WalMart in the section where you find diabetic supplies and vitimins.
Anyway, so far I don't think much of Glumetza (Metformin) 500 mg. Time Released medication.
I diagnosed with Type II about 6 months ago I was started out on Actos it didn't do well with heart medication. I take 500mg Metformin it works fairly good.
I take a heart medication but Actos still worked great.
Never took the Actos, was on Avandia when i first started but that only lasted for just over a year before I pulled myself off of it after it was added to a list of drugs that can have a negative prolonged effect against one of the conditions I have.

Been taking the Chromium since I was told I was a type 2, am also on Glumetza 1000mg once a day, plus Lantus 20 units at bedtime, and 6 units of Humalog three times a day (with meals). I use to take a host of others, but not in the past year no income to afford them really, CQ10 is great, but bleep its costly to get. Can't touch cinnamon would be nice, but it doesn't like me at all (got to love allergies).
You didn't say how long you have been a diabetic. CQ10 IS VERY EXPENSIVE and so I have not tried it...did it lower your bs?
I am going to give this Glumetza some time and monitor my bs more often during the day to see how it is working overall. I got off Actos only because I read it caused weight gain. We are all different and react to meds individually so what works for me might not work for someone else. I only took one pill a day of Actos 15 mg and it did a good job as long as I didn't cheat and eat sweets!
IT ABSOLUTELY CAUSES WEIGHT GAIN, esp. in menopausal or post-menopausal women. Research shows it actually stimulates new fat cells. Personally, I think it is an awful drug.

However, you need to know that Metformin and Actos are two completely different types of medication. Metformin does not lower BG - at least not directly, while Actos does. Metformin's only job is to assist your body in better using the insulin it makes.

To learn more about different treatments and options, I highly recommend - http://www.phlaunt.com/diabetes/

I think Jenny's book saved my life and I wish I had discovered it sooner. Get a C Peptide test to see where you're at with your beta cells - then you can make better decisions. If I knew before what I know now, I never would have taken some of the horrible drugs they give to T2s.
Hi Cheri,
Thank you for your comments and the link. You have given me the information I was seeking. I am new to this disease, i.e. I was diagnosed three years ago and my doctor put me on Actos. I read several books on diabetes but I recently found this forum and decided to talk to other people to see if I could get a better insight into Type II. I realize now that my doctor probably put me on Actos because I have "fatty liver" (non-alcoholic disease of the liver) since he recently just happened to mention that Actos helps the liver. But after three years of taking Actos I am convinced it causes weight gain; or in my case I had a very hard time losing any weight even with exercise.
I don't think I have ever had a C Peptide test done so I will ask for it next doctor's visit.
Thanks again for your help.
Kathy
You're very welcome, Kathy. Good luck to you and feel free to contact me any time. Education and information are your best tools - along with the support you can find here at Tu. And make sure you have a well-informed doc (an endocrinologist) who expects you to be a full partner - not just blindly follow his/her decisions. It's your disease, your body, your health - no one can own it but you. And that's very empowering once you get there.
Well said Cheri. It wasn't my doctor who wanted me off Actos it was ME. I don't think he has a clue about how to treat diabetes but I DARE not say that so I took charge and told him to put me on something else. I also asked for a referral to and endocrinologist (he has never mentioned it) and he said okay but I am still waiting for the referral. I don't have faith in him anymore. I'll remind him of the referral and then go to see the endocrinologist.
Thanks again,
Kathy
Kathy, I took actos and gained 29 lbs in 3 months...and I was on a very strict weight loss program, along with a diabetic diet.
I would think that if you aren't getting the numbers you or your doc want, it's time to start again and see what a combo would do....can you get an appt. and talk to them about this? It would be worth your effort, I would think.

Also, my chief complaint about most "D" meds is that one of the first five side effects is "May cause weight gain".....hey, aren't we supposed to be losing weight to help our "D"? What's up with that? If they can put a man on the moon, and get them back, they can't make a med that won't cause weight gain? I'm puzzled and P***ed!
Good points, Cathy. Unfortunately, I think the answer is the almighty $$$$. Can you imagine the money being made, and the money yet to be made, by keeping us "sick"?

Just look at statins and The Big Lie about lowfat foods - and most docs have bought in to it big time. They are AWFUL drugs that create so many subtle and some not-so-subtle side effects. The focus on cholesterol and the intake of fat is soooooooooo bogus. Think about how much $$ is involved in the "low fat" food industry, as well as the pharma $$ involved in statins.

The real culprit making our society sick - and raising cholesterol! - is carbs and carb overload. So much of what is happening is directly related to insulin resistance..........it is insulin resistance that comes first - before T2 diabetes..........it is insulin resistance that often runs in families (like mine), even when there are not weight issues.............at the same time, it is insulin resistance that often leads to the obesity we see in epidemic proportions in our society, along with misinformation about fats/proteins and the harmfulness of carb-overload..............it is insulin resistance that sometimes makes managing D so difficult.............in short, it is insulin resistance that cries out for much more research.............and how it is related to our autoimmune systems.

But think about all the $$ that would be lost by pharma if we actually figured out this puzzle. Yeah, I'm p***ed, too! I have to believe that, eventually, truth and science will win out.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

TuDiabetes Is Getting A Makeover!

Written By Emily Coles, TuDiabetes Community Manager. Last summer we surveyed members of TuDiabetes and EsTuDiabetes online communities, and gained some GREAT insights! We learned that our members are happy with the information and support they receive on TuDiabetes and Read on! →

An eye opening experience at @CWDiabetes!

Last month, I had one of the most amazing experiences I have had with technology since I have been living with diabetes. It happened at the Focus On Technology conference organized by Children With Diabetes in Los Angeles (the first Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator

Brian (bsc) (has type 2)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

DanP (has Type 1)

Gary (has type 2)

David (has type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service